Recent press releases regarding the potential adverse effects of aspirin on macular degeneration have caused patients with age-related macular degeneration (AMD) to discontinue their aspirin use without consulting their physician.1,2 There are many benefits to aspirin use, and therefore many reasons patients should continue taking the recommended aspirin dose prescribed by their primary physician or cardiologists. As with any treatment, it is important to weigh the risk/benefit ratio of aspirin use, especially in generally elderly and high-risk populations. The benefits of aspirin have long been well documented and highly recommended for the prevention and treatment of cardiovascular diseases (CVDs), such as myocardial infarction, stroke, and death. The recent retrospective epidemiological eye studies suggesting that aspirin use may exacerbate macular degeneration are based on three limited studies, while the benefits of aspirin use for macular degeneration patients have been suggested in larger studies, including Age-Related Eye Disease Study (AREDS), the Physicians Health Study (PHS), Women’s Health Study (WHS).1–4 Therefore, the data regarding the effects of aspirin on AMD are conflicting and inconclusive.
Full Paper: Macular Degeneration and Aspirin Use
Download (180K PDF)
A 77-year-old woman with exudative macular degeneration underwent bilateral intravitreal injections of “stem cells” at a clinic in Georgia. One month and 3 months after injection, she developed retinal detachments in the left and right eyes, respectively. Increased awareness within the medical community of such poor outcomes is critical so that clinics offering untested practices that have been shown to be potentially harmful to patients can be identified and brought under U.S. Food and Drug Administration oversight.
Enthusiasm for stem cell treatment has given rise to numerous clinics in the United States offering unproven “stem cell” therapies without the oversight of the U.S. Food and Drug Administration (FDA). Though current FDA-regulated clinical trials are ongoing to evaluate the use of stem cell technology, unproven and unregulated “stem cell” therapies are already being offered to patients in hundreds of clinics in the United States. In June 2016, the American Academy of Ophthalmology published a clinical statement warning that unproven “stem cell” therapies “require further scientific evaluation to assure their safety and effectiveness to the public in well-conducted clinical trials under the aegis of the FDA.”1 Here, we describe a case of delayed retinal detachment with poor visual acuity and anatomical outcomes following bilateral intravitreal injection of autologous adipose tissue-derived “stem cell” therapy in a clinic in Georgia performed without FDA oversight.
Full Paper: Bilateral Retinal Detachments After Intravitreal Injection of Adipose-Derived ‘Stem Cells’ in a Patient With Exudative Macular Degeneration
Download (1.76M PDF)
New and unique physiologic and pathologic systemic and neuro-ocular responses have been documented in astronauts during and after long-duration space flight. Although the precise cause remains unknown, space flight–associated neuro-ocular syndrome (SANS) has been adopted as an appropriate descriptive term. The Space Medicine Operations Division of the US National Aeronautics and Space Administration (NASA) has documented the variable ccurrence of SANS in astronauts returning from long-duration space flight on the International Space Station. These clinical findings have included unilateral and bilateral optic disc edema, globe flattening, choroidal and retinal folds, hyperopic refractive error shifts, and nerve fiber layer infarcts. The clinical findings of SANS have been correlated with structural changes on intraorbital and intracranial magnetic resonance imaging and in-flight and terrestrial ultrasonographic studies and ocular optical coherence tomography. Further study of SANS is ongoing for consideration of future manned missions to space, including a return trip to the moon or Mars.
Full Paper: Space Flight Associated Neuro-Ocular Syndrome
Download (120K PDF)